Alert archive / Texas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 60, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 6, 2015, 7:40 PM CDT for 4 counties in Texas. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 6, 2015, 7:40 PM CDT (00:40 UTC)
- Expired
- May 6, 2015, 8:30 PM CDT
- In force
- 50 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Glasscock County, TX, Howard County, TX, Martin County, TX, Midland County, TX
The radar
The Midland/Odessa radar (KMAF), 59 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 6, 7:48 PM CDT | HAIL 2.5 | Stanton, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.7 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 587 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 2396 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
047
WUUS54 KMAF 070040
SVRMAF
TXC173-227-317-329-070130-
/O.NEW.KMAF.SV.W.0060.150507T0040Z-150507T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
740 PM CDT WED MAY 6 2015
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN GLASSCOCK COUNTY IN WEST TEXAS...
SOUTHERN HOWARD COUNTY IN WEST TEXAS...
SOUTHEASTERN MARTIN COUNTY IN WEST TEXAS...
NORTHEASTERN MIDLAND COUNTY IN WEST TEXAS...
* UNTIL 830 PM CDT
* AT 735 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES EAST
OF GREENWOOD...AND MOVING NORTHEAST AT 40 MPH. STATON IS IN THE
PATH OF THIS STORM.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
STANTON...BIG SPRING...LOMAX...LEES...ELBOW...BIG SPRING
MCMAHON-WRINKLE AIRPARK...SOUTH HAVEN...BIG SPRING COUNTRY CLUB...
MIDWAY IN HOWARD COUNTY...MIDWAY...SAND SPRINGS AND COAHOMA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3234 10167 3236 10122 3200 10156 3192 10169
3204 10193
TIME...MOT...LOC 0040Z 229DEG 39KT 3207 10175
HAIL...1.75IN
WIND...60MPH
$$1 follow-up statement
055
WWUS54 KMAF 070052
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
752 PM CDT WED MAY 6 2015
TXC173-227-317-329-070130-
/O.CON.KMAF.SV.W.0060.000000T0000Z-150507T0130Z/
GLASSCOCK TX-HOWARD TX-MARTIN TX-MIDLAND TX-
752 PM CDT WED MAY 6 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
MIDLAND...SOUTHEASTERN MARTIN...SOUTHERN HOWARD AND NORTHWESTERN
GLASSCOCK COUNTIES UNTIL 830 PM CDT...
AT 748 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LOMAX...AND
MOVING NORTHEAST AT 45 MPH. BILLARD BALL SIZE HAIL WAS REPORTED IN
STANTON AT 748 PM.
HAZARD...BILLARD BALL SIZE HAIL.
SOURCE...MEDIA REPORT.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE
TO ROOFS...SIDING...WINDOWS AND VEHICLES.
LOCATIONS IMPACTED INCLUDE...
BIG SPRING...LEES...ELBOW...BIG SPRING MCMAHON-WRINKLE AIRPARK...
SOUTH HAVEN...BIG SPRING COUNTRY CLUB...MIDWAY IN HOWARD COUNTY...
MIDWAY...SAND SPRINGS AND COAHOMA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3234 10167 3236 10122 3200 10156 3192 10169
3204 10193
TIME...MOT...LOC 0051Z 229DEG 39KT 3215 10164
HAIL...2.50IN
WIND...<50MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 6:19 PM CDT, 1 hour 21 minutes earlier.
Area forecast discussion, May 6, 6:19 PM CDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 619 PM CDT Wed May 6 2015 .DISCUSSION... See aviation discussion below. && .AVIATION... A moist southerly low level jet will develop across west Texas early this evening and result in gusty south winds at KFST and KMAF and KPEQ this evening and continue until after midnight. In addition MVFR conditions will develop at KMAF, KINK and KHOB between 06z and 09z and continue through 13-14Z. VFR conditions are expected at all the terminals by 15Z Thursday with west to southwest winds of 10 to 25 mph and gusty. 12 && .PREV DISCUSSION... /ISSUED 327 PM CDT Wed May 6 2015/ DISCUSSION... Short term, the dryline appears to be located from near Lamesa to Midland to Fort Stockton. The boundary is retreating, meaning that moisture and instability are now increasing over the central Permian Basin. And while there's some agitated MOGR CU along the boundary, the clouds look soft and suppressed, which is what you might expect to see in an area of subsidence behind the short wave trough which helped to set the stage for yesterday's tornadic storms. There is a possibility -- about a 1 in 3 chance -- that an updraft or three can take hold along the dryline in the next few hours. If so, these storms will rapidly become severe, with discrete supercells being the dominant mode. CAMs have suggested this for the past few hours now, generally northeast of Midland and near Balmorhea. But the only updraft strong enough to gin up an anvil has been on the Borden/Dawson county line. Over the next few days, thunderstorm chances will shift north and east away from west Texas and southeastern New Mexico. While the dryline will retreat to near the mountains each morning and mix east to the western Low Rolling Plains in the afternoon, atmospheric conditions (specifically an increasing EML) look to suppress activity. Temperatures will warm up to a bit above seasonal norms with south winds during the night/early morning becoming southwest during the late morning and early afternoon hours. A cold front is forecast to arrive sometime in the Sunday evening/Monday morning time frame, bringing with it cooler temperatures and also an increased chance of rain. In fact, if certain models are to be believed, then the pattern could become rather wet from the Davis Mountains north across the southeastern New Mexican plains. Too far out to get rambunctious with the PoPs, and so will take a wait- and-see approach. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 84/70 Follow us on Facebook and Twitter at: http://facebook.com/NWSMidland http://twitter.com/NWSMidland Check us out on the internet at: http://weather.gov/midland
Hazardous weather outlook, May 6, 3:09 PM CDT, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 309 PM CDT WED MAY 6 2015 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-072015- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 309 PM CDT WED MAY 6 2015 /209 PM MDT WED MAY 6 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. THE RISK AREA WILL BE ALONG AND EAST OF A LAMESA TO MIDLAND TO FORT STOCKTON LINE. HAIL TO THE SIZE OF BASEBALLS...WINDS IN EXCESS OF 60 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN ARE POSSIBLE. IN ADDITION...A FEW STORMS WILL BE CAPABLE OF PRODUCING TORNADOES. LOOK FOR THUNDERSTORM DEVELOPMENT TO DECREASE BY MID EVENING. HOWEVER...THERE ARE INDICATIONS THAT ADDITIONAL NON-SEVERE THUNDERSTORM DEVELOPMENT MAY OCCUR ACROSS SOUTHEASTERN NEW MEXICO LATE THIS EVENING INTO EARLY THURSDAY MORNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORM CHANCES WILL EXIST THROUGH TUESDAY...WITH THE BEST CHANCES THROUGH THE WEEKEND OVER THE EASTERN PERMIAN BASIN...THE WESTERN LOW ROLLING PLAINS..AND THE LOWER TRANS PECOS REGIONS OF WEST TEXAS. ON MONDAY...A COLD FRONT WILL PUSH THROUGH THE AREA...LEADING TO BETTER CHANCES OF THUNDERSTORM ACTIVITY ACROSS ALL OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED TONIGHT. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND 70
In the hours before
Special weather statement, May 6, 5:39 PM CDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 539 PM CDT WED MAY 6 2015 TXZ068-069-075-062330- CRANE-PECOS-UPTON- 539 PM CDT WED MAY 6 2015 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING NORTH CENTRAL PECOS...SOUTHEASTERN CRANE AND WEST CENTRAL UPTON COUNTIES UNTIL 630 PM CDT... A STRONG THUNDERSTORM WAS LOCATED 13 MILES SOUTHWEST OF KING MOUNTAIN AT 539 PM CDT...MOVING NORTHEAST AT 20 MPH. THIS STORM MAY CROSS U.S. HWY 385. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. && LAT...LON 3153 10242 3129 10206 3106 10242 3116 10260 TIME...MOT...LOC 2239Z 212DEG 17KT 3119 10245
Local storm report, May 6, 6:16 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
616 PM CDT WED MAY 06 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL CRANE 31.39N 102.35W
05/06/2015 E2.75 INCH CRANE TX FIRE DEPT/RESCUE
&&
05Local storm report, May 6, 6:31 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
631 PM CDT WED MAY 06 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 PM HAIL 5 S CRANE 31.32N 102.35W
05/06/2015 E1.00 INCH CRANE TX FIRE DEPT/RESCUE
ROADSIDE PARK SOUTH OF CRANE ON HWY 385.
&&
05Local storm report, May 6, 6:41 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
641 PM CDT WED MAY 06 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 PM HAIL 15 N MCCAMEY 31.35N 102.22W
05/06/2015 E1.75 INCH UPTON TX LAW ENFORCEMENT
HWY 385. ALSO REPORTED BY TRAINED SPOTTER.
&&
05The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 7:09 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Midland | 51 min |
| May 6, 7:30 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Upton | 45 min |
| May 6, 7:50 PM CDT | Areal Flood Advisory | MAF | Crane, Upton | 3 hr |
| May 6, 8:10 PM CDT | Tornado Warning | MAF | Upton | 35 min |
| May 6, 8:15 PM CDT | Special Weather Statement | MAF | Scurry | 30 min |
| May 6, 8:29 PM CDT | Special Weather Statement | MAF | Borden | 31 min |
| May 6, 8:45 PM CDT | Severe Thunderstorm Warning | MAF | Reagan, Upton | 45 min |
| May 6, 8:51 PM CDT | Special Weather Statement | MAF | Scurry | 24 min |
| May 6, 9:05 PM CDT | Special Weather Statement | MAF | Borden | 25 min |
| May 6, 9:27 PM CDT | Severe Thunderstorm Warning | MAF | Reagan | 63 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.